Drug related critical incidents

Fauzia Anis Khan, M. Q. Hoda

Research output: Contribution to journalReview articlepeer-review

44 Citations (Scopus)

Abstract

Drug related incidents are a common form of reported medical errors. This paper reviews the critical incidents related to drug errors reported from the main operating theatre suite in a teaching hospital in a developing country from January 1997 to December 2002. Each report was evaluated individually by two reviewers using a structured process. During this period, 44 874 anaesthetics were adnimistered; 768 critical incidents were reported, 165 (21%) of which were related to drug errors. Underdosage, side-effect/drug reaction and syringe swap were the most common. A total of 76% were classified as preventable; 56% due to human error and 19% due to system error. High risk incidents accounted for 10% of all drug errors and most of these were related to the use of neuromuscular blocking drugs. This analysis has been found useful in addressing some issues about priorities.

Original languageEnglish
Pages (from-to)48-52
Number of pages5
JournalAnaesthesia
Volume60
Issue number1
DOIs
Publication statusPublished - Jan 2005
Externally publishedYes

Fingerprint

Dive into the research topics of 'Drug related critical incidents'. Together they form a unique fingerprint.

Cite this